Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Gaylord, MI

August 9, 2017Alpena County, Michigan

NWS Gaylord, MI issued this special weather statement at Aug 9, 2017, 4:08 PM EDT for Alpena County, Michigan. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 4:08 PM EDT (20:08 UTC)
Expired
Aug 9, 2017, 5:15 PM EDT
In force
67 min
Issued by
NWS Gaylord, MI

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 106 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WWUS83 KAPX 092008
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
408 PM EDT WED AUG 9 2017

MIZ024-030-092115-
Alcona-Alpena-
408 PM EDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALCONA AND SOUTH
CENTRAL ALPENA COUNTIES...

At 408 PM EDT, a strong thunderstorm was located near Ossineke,
moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ossineke, Spruce, Black River, Negwegon State Park and Lost Lake
Woods.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4478 8352 4496 8349 4497 8314 4470 8319
TIME...MOT...LOC 2008Z 277DEG 9KT 4487 8341 

$$

MLR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:43 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 9, 3:43 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
343 PM EDT Wed Aug 9 2017

.NEAR TERM...(Tonight through Thursday)
Issued at 343 PM EDT Wed Aug 9 2017

...Chances of showers and storms increase on Thursday...

High Impact Weather Potential...Chance of thunderstorms producing
brief heavy rain and lightning.

Pattern Synopsis/Forecast...Large area of strong high pressure
remains centered from the Mid Mississippi Valley eastward thru the
Ohio Valley and the Southern Great Lakes this afternoon. Low
pressure continues to develop over the Northern Plains...with an
associated stationary front extending eastward from the low thru
Northern Minnesota and Upper Michigan. Areas of showers and embedded
thunderstorms are firing in the vcnty of both of these features...
enhanced by diurnal instability. Additional showers and a few storms
have developed across portions of NE Lower Michigan along the lake
breeze boundary.

Convective development will continue across Upper and NE Lower
Michigan as we head into the evening hours. Diurnal component will
certainly wane with sunset and loss of daytime instability...which
will quickly bring ongoing convection across NE Lower Michigan to a
close. Small chances of showers will remain over Eastern Upper
Michigan in the vcnty of the stationary front overnight. Surface low
will track thru Wisconsin on Thursday...arriving at the western
reaches of our CWA Thursday evening. Chances of showers and
thunderstorms will gradually increase from NW to SE across our CWA on
Thursday ahead of the approaching low. Instability will remain only
modest...and wind fields relatively weak. Thus...do not expect
severe storms at this time.

Low temps will cool to a few degrees either side of 60 tonight. High
temps on Thursday will range from around 70 degrees in Eastern Upper
Michigan where clouds and chances of precip will arrive earlier to
near 80 degrees across our southern CWA.

&&

.SHORT TERM...(Thursday night through Saturday)
Issued at 343 PM EDT Wed Aug 9 2017

...Showers and thunderstorm Thursday night and Friday...

High Impact Weather Potential...Thunderstorms Thursday night and
Friday afternoon. Severe thunderstorms are not expected.

Pattern Synopsis/Forecast...The sfc and 500 mb low move through
northern Michigan Thursday night and Friday. 500 mb winds don't look
impressive as the models show the best jet streak digging into the
trough in the Ohio Valley and S Lower through the afternoon. So
thunderstorms will be possible, but severe thunderstorms unlikely as
the shear would be a little on the low side. Models show some wrap
around moisture for Friday night as the colder 850 mb temperatures
(+8c) move across the E Lake Superior and N Lake Michigan. So
there's a small chance for rain showers, but the moisture behind the
sfc low begins to wane at 850 mb as the 700-500 mb layer drops to
less than 20%. The models show a weak sfc low that moves through
Saturday with the sfc moisture and the +9c 850 mb temperatures, so
there is a continued slight chance for rain in NE Lower, but for the
most part, think that the rain should be done and diminishing by
the afternoon.

Primary Forecast concerns...With the warm water of the lake and the
850 mb temperatures falling to +8c, the delta t (did I just type
that?) is about 12C with the dynamics following the sfc low, there
could be some better rain showers with the this, but nothing heavy.
We are beginning to enter the unstable period for the Upper Great
Lakes.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 343 PM EDT Wed Aug 9 2017

Models are in fairly good consensus of the long term pattern
beginning with a rather zonal pattern producing rain free weather
and mostly clear skies through Monday. Surface high pressure will
remain over the Great Lakes region throughout the forecast period,
but a couple shortwave troughs, dewpoints in the upper 50s, and any
lake breeze convergence may trigger some diurnal showers Monday and
Tuesday. All in all, rather quiet weather is expected. Highs will be
in the mid to upper 70s, while lows will be in the low to mid 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 101 PM EDT Wed Aug 9 2017

VFR conditions will persist at all Northern Lower Michigan TAF
sites through Thursday. There is a small chance of showers/storms
across NE Lower Michigan (APN) this afternoon/evening...but the
chance is too small to include in the APN TAF for now. Better
chances of showers and storms will develop later Thursday into
Thursday night ahead of low pressure tracking eastward into the
Western Great Lakes region. Light westerly winds will lend to
lake breezes this afternoon.

&&

.MARINE...
Issued at 343 PM EDT Wed Aug 9 2017

Winds and waves will remain below SCA criteria thru Friday. Chances
of showers and storms will gradually increase as we head into the
remainder of the work week as low pressure gathers strength upstream
over the Northern Plains and heads eastward toward the Great Lakes
region.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MR
SHORT TERM...JL
LONG TERM...TL
AVIATION...MR
MARINE...MR
Hazardous weather outlook, Aug 9, 3:37 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
337 PM EDT Wed Aug 9 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
101200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-5NM East of
Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay
south of a line Grand Traverse Light to Norwood MI-Seul Choix Point
to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac
Bridge including Little Traverse Bay-Sleeping Bear Point to Grand
Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to
Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to
Point Iroquois MI-St. Marys River Point Iroquois to E.
Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-
Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand
Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-
Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
337 PM EDT Wed Aug 9 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Late This Afternoon and Tonight.

A few thunderstorms are expected across Eastern Upper Michigan...the
Straits region...and Northeast Lower Michigan through this evening.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at various times Thursday and Friday...
particularly in the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 9, 3:47 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
347 PM EDT WED AUG 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             4 WSW DEVILS LAKE       44.98N 83.59W
08/09/2017  E0.25 INCH       ALPENA             MI   TRAINED SPOTTER

&&

JSL
Special weather statement, Aug 9, 4:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
408 PM EDT WED AUG 9 2017

MIZ024-030-092115-
Alcona-Alpena-
408 PM EDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALCONA AND SOUTH
CENTRAL ALPENA COUNTIES...

At 408 PM EDT, a strong thunderstorm was located near Ossineke,
moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ossineke, Spruce, Black River, Negwegon State Park and Lost Lake
Woods.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4478 8352 4496 8349 4497 8314 4470 8319
TIME...MOT...LOC 2008Z 277DEG 9KT 4487 8341

MLR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:38 PM EDTSpecial Marine WarningAPX97 min

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.